Alert archive / Idaho / Snow Squall Warnings in 2021

Snow Squall Warning 3, NWS Pocatello, ID

December 26, 20215 counties in Idaho

NWS Pocatello, ID issued this snow squall warning at Dec 26, 2021, 3:59 AM MST for 5 counties in Idaho. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 26, 2021, 3:59 AM MST (10:59 UTC)
Expired
Dec 26, 2021, 5:00 AM MST
In force
61 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bingham County, ID, Blaine County, ID, Cassia County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 56 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 11.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2021-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2021-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897117136Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2274 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

319 
WWUS55 KPIH 261059
SQWPIH

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Pocatello ID
359 AM MST Sun Dec 26 2021

IDC011-013-031-067-077-261200-
/O.NEW.KPIH.SQ.W.0003.211226T1059Z-211226T1200Z/
Blaine ID-Power ID-Cassia ID-Bingham ID-Minidoka ID-
359 AM MST Sun Dec 26 2021

The National Weather Service in Pocatello has issued a

* Snow Squall Warning for...
  Southeastern Blaine County in central Idaho...
  Western Power County in southeastern Idaho...
  Northeastern Cassia County in southeastern Idaho...
  Southwestern Bingham County in southeastern Idaho...
  Southeastern Minidoka County in south central Idaho...

* Until 500 AM MST.

* At 358 AM MST, a dangerous snow squall was located along a line
  extending from 6 miles north of Minidoka to 9 miles north of
  Oakley, moving east at 45 mph.

  HAZARD...Heavy snow and blowing snow. Wind gusts greater than 30 
           mph.

  SOURCE...Radar and webcams.

  IMPACT...Dangerous life-threatening travel.

* Snow and blowing snow will greatly reduce visibility along 
  Interstate 84/86 in South Central idaho. Roads may quickly become 
  snow-covered.

Locations impacted include...
American Falls, Neeley, Lake Walcott, western American Falls
Reservoir, Aberdeen, Declo, Albion, Minidoka, Cold Water Rest Area,
Acequia, Yale Rest Area, Massacre Rocks, Pilar Butte, Idahome and
Interstate 84 And 86 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

&&

LAT...LON 4305 11274 4235 11303 4233 11388 4291 11342
TIME...MOT...LOC 1058Z 247DEG 37KT 4285 11351 4238 11387 

$$

Hinsberger

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this snow squall warning went out at Dec 26, 3:49 AM MST, 10 minutes earlier.

Area forecast discussion, Dec 26, 3:49 AM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
349 AM MST Sun Dec 26 2021

.SHORT TERM...Today through Monday night. A vigorous upper trough is
oriented north-south over the Cascade range this morning. At the
surface, a cold front is expected to intensify over the area in the
12Z to 15Z timeframe, and accelerate rapidly into the Southeastern
Highlands by 16 to 17Z. High-res solutions point to a short-duration
intense snowband this morning, which may lead to snow squalls as the
front intensifies. Boosted the wind forecast towards a blend of the
NAM MOS and 90-percentile NBM which, in turn, boosted the blowing
snow potential today. Winter weather advisories remain in effect
through today, but will need to monitor trends for snow squall
development through the morning along the front. Snow accumulation
rates may briefly approach 1"/hr. Wind gusts 30 to 35 mph are likely
along and behind the front with guidance tapering winds late in the
afternoon, but still breezy across the Mud Lake area through this
evening.

A second trough will swing through the area tomorrow
afternoon/evening, and will bring some enhanced snowfall
particularly to the Southeastern Highlands. 00Z NAM particularly is
showing enhanced banded precip over Bear Lake and Franklin counties
from 21Z Monday to 03Z Tuesday with some slight timing differences.
Overall, Monday should be another active day until the upper trough
passes late in the evening. We continue to see signs of an arctic
outbreak Monday night into Tuesday with temperatures likely dipping
below zero in some areas. Hinsberger

.LONG TERM...TUESDAY THROUGH NEXT SUNDAY...
Two systems we're watching beyond Mon's cold front as longwave
troughing remains in place, anchored on a slow-moving parent low in
central Canada. The first arrives as a weak shortwave riding down
the back/west side of the overall trough Wed afternoon/Wed night.
The Canadian remains the most amplified and wet model solution with
this feature, although the GFS/ECMWF now at least acknowledge it's
existence. 500mb height EOF patterns are messy/non-committal with
this, although a rough glance at the ensemble cluster suite suggests
strength/amplitude is indeed the leading point of forecast
uncertainty (the two most amplified clusters are heavily influenced
by Canadian ensemble members). Unless things trend/change in a hurry
though, we have a hard time seeing significant impacts out of this
progressive little shortwave, and GFS/EC ensemble meteograms
advertise near zero accumulations across about 50% of members
(particularly GFS) for most locales, with other members topping out
at only 1-3 inches (highest in the mntns -- and 3 inches is an
outlier), along with no response on the EC Extreme Forecast Index
(EFI). Using an NBM-led forecast with WPC-calibrated QPF yields a
dusting to 1 inch, and we see no reason to deviate from that at this
time. Winds also look relatively light. The second system arrives
Thu afternoon and continues Fri/early Sat as another shortwave
"wraps" down the back side of the parent low, but it's a wetter/more
amplified feature that will strengthen with time as it digs into the
Great Basin. Widespread snow is expected (cold temps will support no
rain concerns), with our initial forecast calling for a dusting to 2
inches in most valleys/plains and 3-6+ inches in many mntns,
particularly the Tetons, Big Holes, and Bear River Range. Cluster
analysis/EOF patterns are more decisive that timing leads forecast
uncertainty on this one (with dueling dipole signatures on both
leading EOF plots accounting for almost 70% of forecast variance).
There is a hint of splitting in the GFS guidance as well, which
could affect where the heaviest precip concentrates tied to driving
forcing mechanisms. All of this said, we're not seeing an EFI
response for this system either...what could a high-end scenario
look like? Just a FEW token outlier GFS/EC ensemble members push to
4 inches for Pocatello and Idaho Falls, and 6-7 inches for Stanley
and Driggs. NBM 4.1 (experimental) 90% percentile snowfall agrees
with those values and projects 1.5 feet in our higher mntns. So far
winds again look fairly light. Outside of the two systems, cold
temps continue to perhaps be the lead wx impact with highs only in
the single digits to teens and lows below zero north of the Snake
River and single digits south, all moderating a bit starting Thu.
Raw and statistical guidance continues to run much colder than
blends like the NBM (not terribly unusual as these sources often
start a bit more extreme while the NBM is slow to catch up to both
trends and extreme values), and while both sides of the aisle were
trending toward each other yesterday, they appear to be holding in
their camps today. Have only nudged the forecast a few degrees
colder than NBM as possible cloud cover throughout the period
continues to introduce some uncertainty. Any period that can clear
out, even if just for a few hours, will drive temps much lower than
currently forecast for affected areas. Be sure to take precautions
against frost bite and hypothermia if spending any time outdoors
Tue-Thu, and protect water pipes from bursting. 01

&&

.AVIATION...Next band of moderate to heavy snow and a wind
shift/front (SSW to WSW) is advancing into the forecast area,
with arrival now progged for 13z/6am at KPIH/KIDA (already
impacting KBYI/KSUN). Earliest arrival possible for 12z/5am, but
monitoring radar trends closely. Expect a 1-3 hour period of
cigs/vsbys down into LIFR with this band...covering the worst
conditions in a TEMPO group. Cigs may improve rapidly behind this
feature, and we have tightened up the end time as models are
showing a pretty good consensus on the back edge. Winds will
increase with the band and then remain strong for the rest of the
day out of the SW, dropping off around 00-01z/5-6pm this eve. Ran
with a low confidence VCSH regime through the afternoon/eve
although simulated reflectivity from some high-res models does
suggest there may be some bonafide snow showers running around.
Models trend into a more widespread -SHSN regime tonight...start
time of this next "round" in the 12z TAFs is low confidence but a
best guess based on the latest high-res ensemble consensus. This
next round of snow will become more widespread by Mon AM and then
continue into a good portion of the day before a cold front
arrives, finally shutting down this endless pattern of snow for a
bit. Expect most terminals to at least approach IFR thresholds
once again with this second/final organized round. 01

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST this afternoon for
IDZ052>059-061>067.

Winter Weather Advisory until 5 AM MST early this morning for
IDZ051-071>075.

Winter Storm Warning until 5 PM MST this afternoon for IDZ060.

&&

In the hours before

Local storm report, Dec 25, 10:42 PM MST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1042 PM MST SAT DEC 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     SNOW             BELLEVUE                43.47N 114.26W
12/25/2021  M5.0 INCH        BLAINE             ID   CO-OP OBSERVER

            5 IN. 24 HR. TOTAL. 19 IN. TOTAL SNOW DEPTH.
            SNOW RATES BRIEFLY GREATER THAN 1 IN. PER
            HR. 3 PM - 5 PM.

&&

EC
Local storm report, Dec 26, 12:54 AM MST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1254 AM MST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     SNOW             HAILEY                  43.51N 114.30W
12/25/2021  M5.5 INCH        BLAINE             ID   PARK/FOREST SRVC

            USFS SAWTOOTH AVALANCHE CENTER EMPLOYEE
            REPORTS A MEASURED 5.5 INCHES OF NEW SNOW
            BETWEEN 430 PM AND 940 PM. HEAVY SNOW
            CURRENTLY FALLING.

&&

KSMITH
Local storm report, Dec 26, 12:57 AM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1257 AM MST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     NON-TSTM WND GST 2 SW KETCHUM            43.66N 114.40W
12/26/2021  M52 MPH          BLAINE             ID   MESONET

            MESONET STATION SVB - BALD MOUNTAIN.

&&

KSMITH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 11:59 AM MSTSpecial Weather StatementPIHBannock, Bingham, Bonneville, Caribou, Franklin, Jefferson and 3 more76 min
Dec 26, 12:40 PM MSTSnow Squall WarningPIHBannock, Bear Lake, Bingham, Bonneville, Butte, Caribou and 7 more50 min
Dec 26, 1:34 PM MSTSnow Squall WarningPIHBannock, Bear Lake, Bingham, Bonneville, Caribou, Franklin and 3 more26 min

Nearby

Snow Squall Warnings in Idaho, 2021Every snow squall warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.